Alert archive / Kansas / River Flood Warnings in 2013
River Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 28, 2013, 9:16 AM CDT for Marshall County, Kansas. It took effect at May 28, 2013, 4:16 PM CDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- May 28, 2013, 9:16 AM CDT (14:16 UTC)
- In effect from
- May 28, 2013, 4:16 PM CDT
- Expired
- Jun 2, 2013, 9:05 AM CDT
- In force
- 5 days
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Marshall County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Blue River at Blue Rapids (BLRK1).
- Action stage
- 21 ft
- Minor stage
- 26 ft
- Moderate stage
- 52 ft
- Major stage
- 68 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 28, 6:45 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 28, 6:45 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 AM CDT TUE MAY 28 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 302 AM CDT TUE MAY 28 2013 TODAY AND TONIGHT... MAIN FOCUS FOR THE SHORT TERM IS ON THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON THROUGH TONIGHT. THE THUNDERSTORMS THAT IMPACTED MUCH OF FAR NORTHERN AND NORTHEASTERN KANSAS LAST NIGHT TRACKED EASTWARD INTO MISSOURI BY EARLY THIS MORNING...WITH AN MCS OVER NORTHERN AND NORTHEASTERN NEBRASKA WEAKENING THROUGH THE EARLY MORNING HOURS. ANTICIPATE AN OUTFLOW BOUNDARY FROM THIS MCS TO PROGRESS SOUTHWARD INTO THE REGION THROUGH THE DAY...AND THIS BOUNDARY WILL LIKELY BE THE FOCUS AREA FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. EARLY THIS MORNING...SURFACE LOW PRESSURE WAS CENTERED OVER THE OKLAHOMA PANHANDLE WITH A STATIONARY BOUNDARY STRETCHING NORTHEASTWARD INTO CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. A BROAD UPPER LEVEL RIDGE REMAINED IN PLACE ACROSS MUCH OF THE CENTRAL AND EASTERN U.S. WITH THE UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES THIS MORNING EXPECTED TO DEEPEN FURTHER TO THE SOUTH TODAY AND TONIGHT. STRONG SOUTHWESTERLY FLOW ALONG THIS RIDGE AXIS WILL NOT ONLY AID IN USHERING WARMER TEMPERATURES INTO THE REGION BUT ALSO WILL ALLOW FOR GOOD MOISTURE ADVECTION. DESPITE BROKEN CLOUD COVER THROUGH MUCH OF THE DAY...EXPECT TEMPERATURES TO MODERATE ABOVE THE SEASONAL NORMALS INTO THE LOWER TO MIDDLE 80S. DEWPOINT TEMPERATURES LOOK TO STAY RATHER HIGH TODAY...IN THE UPPER 60S TO NEAR 70 DEGREES THROUGH THE AFTERNOON. WITH THESE WARM CONDITIONS IN PLACE...EXPECT GOOD DESTABILIZATION TO OCCUR THROUGH THE AFTERNOON HOURS WITH MODELS SHOWING UPWARDS OF 4000-5000 J/KG OF MU CAPE. THE EXACT AREA OF THUNDERSTORM INITIATION IS STILL A BIT UNCERTAIN AS IT WILL BE DEPENDENT UPON WHERE EXACTLY THE BOUNDARY SETS UP THIS AFTERNOON. AT THIS TIME...EXPECT THE BOUNDARY TO ESSENTIALLY BISECT THE CWA FROM CENTRAL KANSAS TOWARD NORTHEAST KANSAS. MODEL SOUNDINGS SHOW THE CAP ERODING THROUGH THE EARLY/MID AFTERNOON WITH THE BEST POTENTIAL FOR THUNDERSTORM INITIATION IN THE VICINITY OF THE BOUNDARY BY MID/LATE AFTERNOON AND LIKELY PERSISTING THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. IN ADDITION TO THE STRONG INSTABILITY EXPECTED TO BE IN PLACE OVER THE AREA...0-6KM BULK SHEAR VALUES LOOK TO BECOME AT LEAST 30-40KTS. WITH THESE CONDITIONS IN PLACE...ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND THE POTENTIAL FOR A FEW ISOLATED TORNADOES PRIMARILY IN THE VICINITY OF THE BOUNDARY. THIS THUNDERSTORM ACTIVITY SHOULD GRADUALLY WEAKEN AND DIMINISH IN COVERAGE THROUGH THE OVERNIGHT HOURS INTO WEDNESDAY MORNING. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 302 AM CDT TUE MAY 28 2013 WED-THURS...WEDNESDAY THINK WILL SEE A SHORT DOWNTURN IN POP CHANCES DURING THE DAY AS MCS REMNANTS SHIFT N AND E AND BRISK SOUTHERLY FLOW REESTABLISHES ITSELF ACROSS THE AREA AHEAD OF THE ADVANCING UPPER TROF. LIFT FROM THE TROF LOOKS TO FIRE UP STORMS OFF THE DRYLINE AND COLDFRONT OUT IN WESTERN KS IN THE LATE AFTERNOON/EARLY EVENING. THESE STORMS MOVE EASTWARD WITH TIME AND GET A BOOST FROM THE LLJ AS THEY DO SO. ENOUGH SHEAR AND INSTABILITY THAT SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE EAST WED AND THURS...AND LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN. WILL CARRY SOME PRETTY HIGH POPS ACROSS THE AREA LATE WED EARLY THURSDAY...AND DIMINISH W TO E DURING THE DAY THURSDAY. THURS NIGHT-FRI NIGHT...UPPER TROF GETS FLATTENED ACROSS THE NORTHERN PLAINS AND LEAVES THE FA IN WESTERLY FLOW AS ENERGY ROTATES ALONG THE PERIMETER. NAM AND EC SUGGEST FRONTAL BOUNDARY SETS UP ALONG THE SOUTHERN COUNTIES...WITH LLJ BRINGING RETURN TO NOCTURNAL CONVECTION EARLY FRIDAY AND MOVING EAST THROUGH THE DAY. EC SUGGESTS STRONGER PUSH SOUTHWARD FROM THE UPPER SYSTEM EARLY SATURDAY AND DRIVES THE FRONT FURTHER SOUTHWARD AS NOCTURNAL CONVECTION STARTS AGAIN...AND COULD BE CLEAR OF THE FA BY THE NOON HOUR. GFS IS SIMILAR BUT SLIGHTLY LESS AGGRESSIVE WITH THE SOUTHERLY PUSH AND AND BRINGS PRECIPITATION FARTHER NORTH WITH A BULLS EYE RIGHT ACROSS I70. KEPT HIGHER CHANCES I35 AREA AND DIMINISHED CHANCES AS YOU GO NORTH. HIGHS THROUGH THIS PERIOD GENERALLY AROUND 80 WITH OVERNIGHT LOWS IN THE 60S. SAT/SUN/MON...COULD CATCH A BREAK FROM THE RAIN AND THE HUMIDITY AS COOLER AIR DROPS SOUTH ACROSS THE PLAINS BEHIND THE UPPER TROF MOVING EAST. DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 70S. KEPT A PRECIP FREE FORECAST BUT WILL HAVE TO WATCH FOR SOME POSSIBLE SHOWERS UNDER THE UPPER TROF AXIS DEPENDING ON HOW FAR SOUTH IT COMES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 644 AM CDT TUE MAY 28 2013 FOR THE 12Z TAFS...BORDERLINE VFR/MVFR CIGS ARE EXPECTED THROUGH MUCH OF THE DAY. THE PRESSURE GRADIENT OVER EASTERN KANSAS MAY TIGHTEN ENOUGH TO RESULT IN SOME PERIODS OF GUSTY SOUTHERLY WINDS AT KTOP/KFOE LATE MORNING INTO EARLY AFTERNOON. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP IN THE AREA BY MID TO LATE AFTERNOON AND PERSIST THROUGH MUCH OF THE EVENING AND OVERNIGHT HOURS. DUE TO THE UNCERTAINTY IN THE EXACT TIMING AND LOCATION OF ANY THUNDERSTORMS THAT DEVELOP...HAVE ONLY ADDED A MENTION OF VCTS ATTM. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HENNECKE LONG TERM...CRAVEN AVIATION...HENNECKE
Hazardous weather outlook, May 28, 5:08 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 508 AM CDT TUE MAY 28 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-291015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 508 AM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON...ALONG AN OLD BOUNDARY LEFT BEHIND BY YESTERDAYS CONVECTION. WHILE THE EXACT LOCATION OF THIS BOUNDARY MAY CHANGE...AT THIS TIME THE I70 CORRIDOR INTO NE KANSAS SEEMS TO BE THE MORE LIKELY LOCATION FOR STORMS TO INITIATE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS...WITH AN ISOLATED TORNADO POSSIBLE ESPECIALLY ALONG THE BOUNDARY. AFTER LOCALLY HEAVY RAINFALL YESTERDAY...LOCALIZED FLOODING IS ALSO POSSIBLE LATER THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH CENTRAL KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE REMAINDER OF EASTERN KANSAS ON WEDNESDAY NIGHT. THESE STORMS MAY BE SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS FROM THURSDAY MORNING THROUGH EARLY SATURDAY...WITH SEVERE WEATHER AS WELL AS LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE PERIOD. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM NORTHWEST TO SOUTHEAST THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 28, 9:07 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN HANOVER 39.89N 96.88W
05/28/2013 M2.56 INCH WASHINGTON KS TRAINED SPOTTER
&&
BARJENBRUCHLocal storm report, May 28, 9:08 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 AM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN LECOMPTON 39.04N 95.39W
05/28/2013 M2.15 INCH DOUGLAS KS CO-OP OBSERVER
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| May 27, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 51 min |
| May 27, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 37 min |
| May 27, 8:43 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 32 min |
| May 27, 9:33 PM CDT | Tornado Warning | TOP | Marshall, Washington | 27 min |
| May 27, 9:58 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 32 min |
| May 27, 9:59 PM CDT | Special Weather Statement | TOP | Republic | 31 min |
| May 27, 10:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 26 min |
| May 27, 10:36 PM CDT | Special Weather Statement | TOP | Marshall | 24 min |
| May 27, 10:38 PM CDT | Special Weather Statement | TOP | Washington | 37 min |
| May 27, 10:41 PM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| May 27, 11:00 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 30 min |
| May 27, 11:04 PM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| May 27, 11:21 PM CDT | Areal Flood Advisory | TOP | Brown, Nemaha | 3 hr |
| May 27, 11:42 PM CDT | Special Weather Statement | TOP | Brown | 33 min |
| May 28, 12:22 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| May 28, 12:48 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 28, 2:19 PM CDT | Flash Flood Watch | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 16 hr |
| May 28, 3:27 PM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Ottawa, Republic | 26 hr |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 44 min |
| May 28, 3:57 PM CDT | Tornado Warning | TOP | Nemaha | 33 min |
| May 28, 4:18 PM CDT | Tornado Warning | TOP | Nemaha | 42 min |
| May 28, 4:44 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 3 hr |
| May 28, 4:55 PM CDT | Tornado Warning | TOP | Nemaha | 50 min |
| May 28, 5:00 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| May 28, 5:19 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha | 26 min |
| May 28, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 52 min |
| May 28, 5:31 PM CDT | Tornado Warning | TOP | Ottawa | 29 min |
| May 28, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 40 min |
| May 28, 5:41 PM CDT | Tornado Warning | TOP | Brown | 34 min |
| May 28, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 46 min |
| May 28, 5:51 PM CDT | Tornado Warning | TOP | Ottawa | 39 min |
| May 28, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 34 min |
| May 28, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 25 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 23 min |
| May 28, 6:13 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 32 min |
| May 28, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 47 min |
| May 28, 6:29 PM CDT | Tornado Warning | TOP | Ottawa | 31 min |
| May 28, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 26 min |
| May 28, 6:36 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 28, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 34 min |
| May 28, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
Nearby
River Flood Warnings in Kansas, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.